New Mexico, 2023

Tornado and Flash Flood in New Mexico, July 13 to 15, 2023

July 13 to 15, 2023 · NWS ABQ · 22 events in 8 counties and zones

Higher low-level moisture on July 13th and a backdoor cold front replenishing this moisture for July 14th and 15th combined with robust upper level wind shear produced three days of severe weather across eastern NM. Severe weather impacts were limited to northeastern NM on the 13th and 14th, becoming more widespread across northeastern and east-central NM on the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Higher low-level moisture on July 13th and a backdoor cold front replenishing this moisture for July 14th and 15th combined with robust upper level wind shear produced three days of severe weather across eastern NM. Severe weather impacts were limited to northeastern NM on the 13th and 14th, becoming more widespread across northeastern and east-central NM on the 15th. There were a few thunderstorm wind gusts measured in the vicinity of the White Sands Missile Range on the 13th and 14th, likely from dry microbursts as the exception for the 13th and 14th. More substantial reports of damage and large hail occurred on the 15th ranging from broken skylights, flooding, accumulated hail, and a tornado. Thankfully, there were no reports of injuries or casualties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 13, 4:35 PM MST, 15 minutes earlier.

Area forecast discussion, Jul 13, 4:35 PM MST, 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
535 PM MDT Thu Jul 13 2023

...New AVIATION...

.SYNOPSIS...
Issued at 253 PM MDT Thu Jul 13 2023

The heatwave continues the next several days for most, but a
backdoor cold front will at least provide some relief to eastern New
Mexico this weekend. Showers and storms will favor southwest and
south-central areas tomorrow then the central mountain chain
eastward Saturday and Sunday. Mostly dry weather prevails early next
week although a mix of wet and dry storms are possible in western
New Mexico. With drier air in place, high temps in the triple digits
will be commonplace in most lower elevation locations through mid-
next week. Enough moisture may return mid-week for at least isolated
storms to spread across the state.

&&

.SHORT TERM...
(This evening through Friday night)
Issued at 253 PM MDT Thu Jul 13 2023

The temperature at the Sunport has rebounded to the mid 90s as of
this writing, despite the thick cloud cover which was in place
through midday today. Storms have been a bit slower to fire this
afternoon, with water vapor imagery indicating drier mid level air
starting to make progress into the Four Corners. SPC still has the
slight risk over far northeast New Mexico (and now a severe
thunderstorm watch) with convection sprouting there at this time. A
resulting outflow boundary from convection generally to our
northeast to invade northeast and east central New Mexico this
evening and appears to make more progress south and westward,
potentially to the east slopes of the Sangre de Cristo and Sandia
mountains after midnight, although any low level moisture reaching
that far west would be relatively shallow. At this time, not
anticipating an east wind will break into the Santa Fe or
Albuquerque Metro areas. That scenario is more likely Friday night
with the upper high center having retreated towards southern
Nevada/SoCal therefore northwest flow would be dominating northeast
New Mexico. With drier air making more progress into northwest and
north central New Mexico Friday, areal coverage of showers and
storms will be more limited to northeast New Mexico as well as areas
south of I-40. Will leave the existing Heat highlights as is at this
time.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 253 PM MDT Thu Jul 13 2023

Ample moisture in place across eastern NM will allow scattered
storms to develop along the central mountain chain Saturday
afternoon. As storms drift southeastward into a more unstable
environment with PWATs greater than 150% of normal, storms may
cluster together into an MCS that could bring a damaging wind threat
to the northeast and east-central plains. The cluster of storms will
send an outflow boundary westward through the gaps of the central
mountain chain with breezy to windy conditions possible in the ABQ
metro area. This east wind has the potential to be stronger than the
one Friday night, but there is less certainty given its strong
dependence on convection. The orientation and strength of the
boundary will determine the timing and magnitude of the winds so
there is substantial uncertainty at this time.

With an absence of forcing, convection on Sunday will generally be
limited to a few high elevation areas along the central mountain
chain. High pressure shifts eastward over the state Monday, allowing
dry northwesterly flow to scour out moisture across the central and
western portions of the state. Subsidence will supress convection
in most of western and central New Mexico, but a few dry and wet
storms are possible along the high terrain. Numerous daily record
highs may be challenged throughout the state early and mid-next
week when the H5 high moves directly overhead.

As the high elongates across the state mid and late week, some
moisture from deep convection over northern Mexico will begin to
move into southern Arizona and New Mexico. However, if the high is
too strong as shown by many EC and CMC ensemble members, it will not
translate to widespread convection. GFS members favor a slightly
weaker high that would allow for just enough instability to generate
scattered storms over the high terrain. PoPs have trended down a bit
for this time given a shift towards the solution posed by the EC and
CMC members.

&&

.AVIATION...
(00Z TAFS)
Issued at 524 PM MDT Thu Jul 13 2023

Scattered to isolated showers and thunderstorms will continue to
favor southern and eastern areas through the evening, then a few
isolated cells may linger after midnight. Some storms may turn
severe over the northeast corner of NM with large hail, damaging
wind, and a small risk of an isolated tornado. Storm motions will
generally be toward the south and east at speeds around 10-20 kt.
A gusty backdoor front will plunge through the eastern plains this
evening and during the late night hours. Behind the front, some
patches of low clouds may produce MVFR conditions across northeast
and east central areas during the late night hours into early
Friday morning. After dry weather early Friday morning, scattered
to isolated showers and thunderstorms will return to southern and
eastern areas during the late morning and afternoon.

&&

.FIRE WEATHER...
Issued at 253 PM MDT Thu Jul 13 2023

Dry and breezy conditions with above normal to near record heat will
persist over northwest NM through early next week and where elevated
to near critical fire weather conditions are possible Friday through
Sunday. The focus for wetting showers and storms will remain over
southwest NM but will also shift over northeast NM through the
weekend as low level moisture is replenished by nightly outflow
boundaries. This moisture is expected to seep westward into the Rio
Grande Valley Friday night, with a stronger westward push Saturday
night, which may reach as far west as the Continental Divide. Some
of this moisture would mix out during the daytime, but a few dry
showers or storms would be a concern. High temperatures over eastern
NM will cool down somewhat by the weekend but overall highs will
increase slightly once the upper high moves back over NM early next
week.

Forecast models indicate the upper high over NM early next week will
build back over the Four Corners region and Great Basin by the end
of next week. There will be enough moisture trapped under the ridge
for daily rounds of meager showers and storms favoring the higher
terrain and adjacent areas but any wetting footprints will be small.

Ventilation will be mostly good to excellent with localized pockets
of fair to poor rates central and east Friday through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  61 101  59  98 /   0   0   0   0
Dulce...........................  52  94  49  93 /   0   0   5   5
Cuba............................  60  93  57  93 /   5   5   5   5
Gallup..........................  59  97  55  97 /   5   5   5   0
El Morro........................  60  93  56  94 /  10  10   5   5
Grants..........................  58  96  56  97 /  10   5   5   5
Quemado.........................  62  94  59  95 /  20  20  10  20
Magdalena.......................  65  95  65  93 /  30  30  10  30
Datil...........................  62  91  60  92 /  30  30  10  20
Reserve.........................  62  97  61 100 /  30  40  20  20
Glenwood........................  70 100  71 103 /  40  50  20  30
Chama...........................  51  89  48  87 /   0   5   5  10
Los Alamos......................  64  95  63  90 /   5  10  10  30
Pecos...........................  62  94  61  87 /  10  10  20  40
Cerro/Questa....................  51  91  50  87 /  10  10  20  40
Red River.......................  47  85  45  80 /  10  20  20  50
Angel Fire......................  44  84  44  79 /   5  20  20  50
Taos............................  55  94  56  89 /   5   5  10  30
Mora............................  55  91  54  83 /  10  20  20  50
Espanola........................  58  99  59  97 /   5   5  10  20
Santa Fe........................  64  95  63  90 /   5  10  10  30
Santa Fe Airport................  63  99  63  94 /   5   5  10  20
Albuquerque Foothills...........  72  99  70  98 /  10   5   5  20
Albuquerque Heights.............  73 101  71  99 /  10   5   5  10
Albuquerque Valley..............  67 102  65 101 /  10   5   5  10
Albuquerque West Mesa...........  71 101  70  99 /  10   0   5  10
Belen...........................  73 103  68 101 /  10   5   5  10
Bernalillo......................  68 102  67 101 /   5   5   5  10
Bosque Farms....................  69 102  66 101 /  10   5   5  10
Corrales........................  70 102  68 100 /   5   5   5  10
Los Lunas.......................  72 102  68 101 /  10   5   5  10
Placitas........................  69  99  67  97 /   5   5  10  20
Rio Rancho......................  70 101  69 100 /   5   5   5  10
Socorro.........................  72 103  70 102 /  20  20  10  20
Sandia Park/Cedar Crest.........  65  94  63  91 /  10  10  10  20
Tijeras.........................  67  96  65  93 /  10  10  10  20
Edgewood........................  64  97  62  93 /  10  10  10  20
Moriarty/Estancia...............  62  98  60  93 /  10  10  10  20
Clines Corners..................  62  94  60  87 /  10  10  20  20
Mountainair.....................  65  94  63  92 /  20  20  10  20
Gran Quivira....................  66  95  63  92 /  20  20  10  30
Carrizozo.......................  72  97  69  95 /  20  30  10  30
Ruidoso.........................  64  87  62  85 /  20  50  20  50
Capulin.........................  59  88  57  77 /  20  20  40  50
Raton...........................  58  93  58  82 /  20  20  30  50
Springer........................  58  94  59  84 /  20  20  30  50
Las Vegas.......................  58  94  59  84 /  10  20  20  40
Clayton.........................  64  93  63  81 /  30  30  30  20
Roy.............................  62  96  61  82 /  20  20  30  40
Conchas.........................  66 100  66  91 /  20  10  20  20
Santa Rosa......................  68 101  67  90 /  20  10  20  20
Tucumcari.......................  68 101  67  89 /  30  10  20  20
Clovis..........................  71 100  68  93 /  30  10  20  10
Portales........................  72 102  69  95 /  30  10  20  10
Fort Sumner.....................  72 103  69  95 /  20  10  20  10
Roswell.........................  77 107  76 102 /  20  10  10  10
Picacho.........................  70  98  68  93 /  20  30  10  30
Elk.............................  67  93  65  90 /  20  50  20  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for NMZ201-211-219>221-
225-238.

Heat Advisory from noon to 8 PM MDT Friday for NMZ201-207-211-
212-217-218-220>222-224-225-241.

Excessive Heat Watch from Friday afternoon through Friday
evening for NMZ219-238.

&&

SHORT TERM...99
LONG TERM....16
AVIATION...44

In the hours before

Special weather statement, Jul 13, 12:15 PM MST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
115 PM MDT Thu Jul 13 2023

NMZ227-230-131945-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
115 PM MDT Thu Jul 13 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN UNION
COUNTY THROUGH 145 PM MDT...

At 115 PM MDT, Doppler radar was tracking a strong thunderstorm over
Des Moines, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Des Moines and Folsom.

This includes Highway 64 between Mile Markers 381 and 391.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3670 10392 3688 10394 3696 10359 3665 10357
TIME...MOT...LOC 1915Z 272DEG 13KT 3680 10384

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MA/BB
Special weather statement, Jul 13, 12:56 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
156 PM MDT Thu Jul 13 2023

NMZ227-230-132030-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
156 PM MDT Thu Jul 13 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN UNION
COUNTY THROUGH 230 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Des Moines, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grenville.

This includes Highway 64 between Mile Markers 387 and 407.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3669 10385 3686 10376 3683 10335 3654 10357
TIME...MOT...LOC 1956Z 306DEG 11KT 3673 10370

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MA/BB
Special weather statement, Jul 13, 1:31 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
231 PM MDT Thu Jul 13 2023

NMZ227-230-132100-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
231 PM MDT Thu Jul 13 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN UNION
COUNTY THROUGH 300 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Grenville, or 12 miles east of Des Moines, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Des Moines and Grenville.

This includes Highway 64 between Mile Markers 380 and 411.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3669 10396 3687 10387 3682 10330 3652 10351
TIME...MOT...LOC 2031Z 288DEG 18KT 3672 10362

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MA/BB
Special weather statement, Jul 13, 3:23 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
423 PM MDT Thu Jul 13 2023

NMZ238-132300-
Chaves County Plains-
423 PM MDT Thu Jul 13 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL CHAVES
COUNTY THROUGH 500 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near
Roswell, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roswell and Bitter Lake Wildlife Refuge.

This includes the following highways...
 Highway 285 between Mile Markers 104 and 116.
 Highway 380 between Mile Markers 156 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3333 10471 3347 10472 3352 10440 3331 10438
TIME...MOT...LOC 2222Z 266DEG 20KT 3340 10458

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MA/BB

The radar

The Holloman AFB radar (KHDX), 54 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 13, 4:50 PM MST to 4:53 PM MST
Where
Lincoln County, 17.06 mi WNW of Oscuro
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.530, -106.340

A mesonet station within the White Sands Missile Range measured a thunderstorm wind gust of 62 mph.

Hail, Union

When
July 13, 10:00 PM MST to 10:10 PM MST
Where
Union County, Des Moines
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.760, -103.830

Hail, Colfax

When
July 13, 10:30 PM MST to 10:40 PM MST
Where
Colfax County, 2.17 mi NW of Springer
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
36.380, -104.620

Long lasting hail with strong winds and numerous tree branches downed. A report on twitter also indicated large hail broke a plate glass window in a shop in Springer. Power went out and did not come back on until 3pm local time on July 14th. Damage is an estimate.

Hail, Colfax

When
July 14, 6:52 PM MST to 7:00 PM MST
Where
Colfax County, 4.99 mi SE of Dawson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.610, -104.720

Hail, Colfax

When
July 14, 7:04 PM MST to 7:10 PM MST
Where
Colfax County, 5.18 mi WNW of Maxwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.560, -104.630

Dime to quarter size hail fell near the Maxwell National Wildlife Refuge.

Hail, San Miguel

When
July 15, 1:00 PM MST to 1:10 PM MST
Where
San Miguel County, 1.12 mi W of Ojitos Frios
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
35.520, -105.340

Hail, San Miguel

When
July 15, 2:34 PM MST to 2:43 PM MST
Where
San Miguel County, 1.32 mi ENE of Ilfield
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
35.430, -105.550

Nickel to golf ball size hail. There was one inch hail accumulation.

Thunderstorm Wind, Socorro

When
July 15, 3:10 PM MST to 3:13 PM MST
Where
Socorro County, 21.91 mi E of Lava
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.490, -106.600

A mesonet station within the White Sands Missile Range measured a 64 mph thunderstorm wind gust.

Hail, Mora

When
July 15, 3:20 PM MST to 3:43 PM MST
Where
Mora County, 0.69 mi N of Wagon Mound
Measured
1 in hail
Reported by
Public
Coordinates
36.010, -104.710

Quarter size hail reported in Wagon Mound on the edge of a passing thunderstorm.

Thunderstorm Wind, Socorro

When
July 15, 3:20 PM MST to 3:23 PM MST
Where
Socorro County, 19.45 mi ENE of Lava
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.560, -106.650

A mesonet station within the White Sands Missile Range measured a 65 mph thunderstorm wind gust.

Hail, Colfax

When
July 15, 3:23 PM MST to 3:30 PM MST
Where
Colfax County, 5.39 mi ESE of Yankee
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.920, -104.230

Thunderstorm Wind, Lincoln

When
July 15, 3:25 PM MST to 3:28 PM MST
Where
Lincoln County, 7.62 mi W of Oscuro
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.500, -106.180

A mesonet station within the White Sands Missile Range measured a 63 mph thunderstorm wind gust.

Hail, San Miguel

When
July 15, 3:32 PM MST to 3:40 PM MST
Where
San Miguel County, 1.13 mi E of Ilfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.420, -105.550

Hail, Mora

When
July 15, 3:41 PM MST to 4:10 PM MST
Where
Mora County, 6.98 mi SW of Wagon Mound
Measured
1.25 in hail
Reported by
Public
Coordinates
35.930, -104.800

Half-dollar size hail reported alongside larger but shorter duration 2.75 inch hail. Hail persisted until approximately 5:10 pm MDT before quitting.

Hail, Mora

When
July 15, 3:41 PM MST to 4:10 PM MST
Where
Mora County, 7.48 mi SW of Wagon Mound
Measured
2.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.920, -104.800

Hail broke three skylights, damage is an estimate. Half-dollar size hail reported alongside larger but shorter duration 2.75 inch hail. Hail persisted until approximately 5:10 pm MDT before quitting.

Hail, San Miguel

When
July 15, 5:00 PM MST to 5:13 PM MST
Where
San Miguel County, 2.25 mi W of Trujillo
Measured
1.75 in hail
Reported by
Public
Coordinates
35.540, -104.730

Hail, Colfax

When
July 15, 5:20 PM MST to 5:30 PM MST
Where
Colfax County, 0.69 mi N of (Rtn)raton Crews Airport
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.750, -104.510

Golf ball sized hail reported on U.S. Highway 64 about ten miles southwest of Raton.

Hail, Union

When
July 15, 6:42 PM MST to 6:50 PM MST
Where
Union County, 19.43 mi NE of Des Moines
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.940, -103.560

Tornado, Colfax

When
July 15, 6:47 PM MST to 6:50 PM MST
Where
Colfax County, 3.55 mi SE of Abbott to 4.17 mi SE of Abbott
Rating
EFU
Path length
0.65 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
36.270, -104.220

A cone tornado was reported by storm chasers just southeast of the intersection of NM 39 and U.S. Highway 56. The tornado lasted three minutes and was rain-wrapped for a time.

Hail, Colfax

When
July 15, 6:54 PM MST to 7:10 PM MST
Where
Colfax County, 0.89 mi SE of Abbott
Measured
1.75 in hail
Property damage
$10,000
Reported by
COOP Observer
Coordinates
36.300, -104.250

Two glass windows were broken at a residence. A neighbor also reported five cars being dented by the hail. Damage is an estimate.

Flash Flood, Guadalupe

When
July 15, 6:59 PM MST to 7:15 PM MST
Where
Guadalupe County, 3.33 mi ENE of Cuervo to 3.79 mi NE of Cuervo
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
35.053, -104.348

A storm chaser reported flooding on secondary roads near I-40 west of Newkirk.

Hail, Harding

When
July 15, 7:28 PM MST to 7:45 PM MST
Where
Harding County, 6.14 mi E of Mills
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.080, -104.140

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyThe tornado archive for New Mexico, 2023Warnings in New Mexico, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100745, 1100746, 1100747, 1100748, 1100749, 1100750, 1100751, 1100753, 1100752, 1100754, 1100756, 1100755, 1103893, 1100757, 1100758, 1100790, 1100759, 1100762, 1100761, 1100760, 1100764, 1100766.